What Causes Gut Problems?
Part of HIV & You: Managing Gut Symptoms
What Causes Gut Problems?
While HIV medications have changed the epidemic in terms of actual lives saved, they are also believed to be the cause of most gut problems in HIV-positive people. Gut problems affect many people taking HIV meds, but they often get better after the first few weeks or months of treatment. Since the first month on treatment is so critical, working closely with your HIV care team is important to minimize any discomfort you are feeling and help ensure that you miss as few doses of meds as possible. Your physician may suggest diet changes, over-the-counter medicines or prescription medications. If an HIV med is found to be the culprit, she or he may decide to switch it for another one that may be "friendlier" to your gut.
OTHER MEDICATIONS OR SUPPLEMENTS
Medications that are used to treat conditions other than HIV can also cause gut problems. For instance, you may be taking medications such as antibiotics or antifungal drugs to ward off certain infections. These medications can upset the chemical balance in your stomach, potentially causing nausea, diarrhea or other problems. Also, some vitamins or supplements, such as vitamin C, can make diarrhea more likely.
HIV itself has been known to cause many gut problems. A condition known as malabsorption can occur, which means that your gut is not able to properly absorb and process food and nutrients. This may result in loose stools, gas, bloating, increased sensitivity to certain foods (such as milk products, spicy foods and caffeine) and malnutrition.
Figuring out what is causing your gut problems can be tricky. Is it an HIV medication? Is it HIV itself? Is it your diet? Is it a parasite? Is it psychological? Is it a little bit of everything-- or something else?
But typically, HIV's role is indirect. Because HIV targets your immune system, if HIV meds aren't taken properly, that may put you at risk for certain infections, which can cause nausea, diarrhea and other symptoms. So taking meds and keeping your HIV viral load at undetectable levels may be among the best ways to improve gut function.
A regular, balanced diet is important in maintaining a normal-functioning gut. Food is a common reason for GI distress.
For some people, a traumatic incident -- like learning their HIV status -- or depression and stress, which are fairly common in people living with HIV, may have a dramatic physical impact on their GI system. These psychological stressors can cause a complete loss of appetite, or leave you feeling ill and nauseated. Typically, these problems subside, but some people have ongoing mental health issues and could benefit from counseling and other mental health support.
OTHER HEALTH ISSUES
Other diseases -- such as gastritis (an inflammation of the stomach lining), irritable bowel syndrome, inflammatory bowel disease, ulcers, diabetes and certain cancers -- can cause gut problems. Advanced HIV disease (when your CD4 count is below 200) can also make you more likely to have parasites or other germs that may cause gut problems.